CSN Login
Members Online: 9

It has been a very long time!

Sandi1's picture
Sandi1
Posts: 277
Joined: Aug 2008

Ok, so it has been a very long time since I posted on here.  Most of the people that were on here when I first joined have since pasted away.  Just a little history - my husband was diagnosed in 2008 at that age of 46 with stage 4 colon cancer with mets to his lungs and liver.  He had the "bad" part of his colon removed and six months later started aggressive chemo.  While on this aggressive chemo, he continued to work 60 to 70 hours a week (mind you it was at home).  So, since then he has undergone every chemo there was for his condition, being on each one until it stopped working, and here we are 5 years later and he is on the last chemo they have to offer him "Stivarga".  This med has a myriad of side effects from hand and foot syndrome to sores everywhere, to voice hoarseness.  The first week on the med he developed hand & foot syndrome so badly he was unable to touch anything or even walk.  I would have to get up in the morning, help him to the bathroom, get him showered and dressed, before I could even get myself ready for work.  Eventually, he figured out that if he stood on pillows - yes I said pillows, he could shuffle along the floor to get where he needed to go.  He would be on this med for 2 weeks (he should have been on for 3 and week off, then start over again) then the doctor took him off until his symptoms cleared up.  Next time on the meds, he only had one sore foot and one hand all on the left side, but I had noticed that his voice was hoarse.  He was on this time for 2 weeks again and off for a week. We travelled to Cape Cod for a wedding on the beach and he did well, side effects were all gone, except for the hoarseness.  He started his meds when we got back, this was last week.  So far he is doing well with the hands and feet, but now his voice is so hoarse that he can only talk in a whisper and his coughing all the time.  The doctor has sent him for a chest x-ray - still waiting on the results of that and now wants him to go to an ENT to see what is going on.  He suggested that it could be paralyzed vocal cord, or a tumor on his vocal cord.  Now I want to know, how do you develop a tumor when your body is full of chemo drugs?  On top of all this crap, I now have this "potential new tumor" to worry about.  My husband and I did not find each other until we were in our 30's, both on our second marriages.  We are so perfect for each other, and I just can't imagine not having him around.

I’m sorry for rambling on, sometimes reality catches up with me and rolls me over and holds me down until I admit what is going on.  Then I can move along until the next time reality rears its ugly head.

Sandi

 

Trubrit's picture
Trubrit
Posts: 1709
Joined: Jan 2013

Never apologize for your fears, anxiety or 'rambling on'

i am so sorry to hear your story.  I can't even bare to think how crushed I would be to loose my husband. 

I am a strong woman, but I don't know how many treatments with a reoccurrence I could handle, before letting nature take its course.

I pray you will find comfort and your husband will be blessed.

Dont fret over the vocal cord cancer.  (I know, easier said than done).  Fretting just causes stress, and neither you or your husband Need that.

The way I handle it, is, I don't fret until I know what to fret over. Ie. when the test results come in, then I can start to worry.

My thoughts are with you both.  

lp1964's picture
lp1964
Posts: 912
Joined: Jun 2013

Regarless of all the things that happened to you guys, I can tell that you feel extremely fortunate that you meet and being married to this man. And that is very rare. This world is full of people with health and wealth, but still lonely and miserable, because they dont have what you have. No matter how bad it gets cherrish what you guys got sofar. Tomorrow is not guarantied to nobody. Look all the weird accidents, shootings, terrorism etc. Concentrate on what you have evey day and even when he is gone do what he wants you to do. Cherrish the good that you lived with that man for the rest of your own life.

All the best to you guys, Laz

Sundanceh's picture
Sundanceh
Posts: 4342
Joined: Jun 2009

I remember you and yes, the room has turned over more than a couple of times....

The QOL life issue is important for all the reasons you are describing....the ability to weight the quality vs quantity issue will always be one of the hardest to know.

This drug sounds unpleasant and I'm sure I'm being mild about that.  

I'm not sure how tumors 'appear' during chemo....

But, upfront, I would imagine it would have something to do with the responsiveness of the chemos and the fact that each stopped working after a certain point.....which probably allowed cells to accumulate, despite being under treatment. 

It's heartbreaking to see how many people love each other out there and are faced with all of this...

I'm glad that you were able to express your feelings here today...sometimes vocalization helps to clarify things for us.

Thinking of you both...

db8ne1's picture
db8ne1
Posts: 92
Joined: Feb 2013

I'm so sorry to hear about the complications.  I did look up the side effects for this drug (one of the sites is drugs.com) and it stated:

"Common side effects may include:

  • diarrhea, stomach pain, weight loss;

  • hoarse voice; or

  • feeling weak or tired".

 

So - here's praying that this is just a side effect that he was unlucky to get!  In the meantime, I concur: Try not to worry about the potential for something.  Leave the worrying for actual worries...!  I know it's hard!

Keeping you in my prayers.

Best,

 

J

Sandi1's picture
Sandi1
Posts: 277
Joined: Aug 2008

Thank you all for your helpful comments.  Like i said, reality hits me hard every once in a while and the other day was one of them.  I am fine now, and just dealing with the day to day with this. He has an appt with an ENT on Friday to see what is going on.  He also had a chest xray done on Monday, and no one called back so we are assuming that he fine that way.  Everytime they listen to his lungs they tell us they sound normal.  So hopefully the hoarseness is just a side effect - oddly enough the side effects he had had the first time are non existent this time, just the hoarseness.  This disease and these meds are all so weird, just when you think you have figured it all out, it does something you didn't even consider would happen.

Hope you all have a good day!

Thanks again for your input.

Sandi

 

Sandi1's picture
Sandi1
Posts: 277
Joined: Aug 2008

Thank you all for your helpful comments.  Like i said, reality hits me hard every once in a while and the other day was one of them.  I am fine now, and just dealing with the day to day with this. He has an appt with an ENT on Friday to see what is going on.  He also had a chest xray done on Monday, and no one called back so we are assuming that he fine that way.  Everytime they listen to his lungs they tell us they sound normal.  So hopefully the hoarseness is just a side effect - oddly enough the side effects he had had the first time are non existent this time, just the hoarseness.  This disease and these meds are all so weird, just when you think you have figured it all out, it does something you didn't even consider would happen.

Hope you all have a good day!

Thanks again for your input.

Sandi

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network